Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Dodge City, KS

May 29, 2017Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2017, 6:23 PM CDT for Morton County, Stanton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2017, 6:23 PM CDT (23:23 UTC)
Expired
May 29, 2017, 7:15 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS53 KDDC 292323
SVRDDC
KSC129-187-300015-
/O.NEW.KDDC.SV.W.0128.170529T2323Z-170530T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
623 PM CDT MON MAY 29 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Morton County in southwestern Kansas...
  Western Stanton County in southwestern Kansas...

* Until 715 PM CDT

* At 622 PM CDT, a severe thunderstorm was located 6 miles east of
  Walsh, or 24 miles east of Springfield, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Johnson City, Manter and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 10204 3770 10177 3732 10166 3730 10204
TIME...MOT...LOC 2322Z 249DEG 22KT 3741 10218 

HAIL...1.00IN
WIND...<50MPH
 
$$

RBURG
3 follow-up statements
415 
WWUS53 KDDC 292340
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
640 PM CDT MON MAY 29 2017

KSC129-187-300015-
/O.CON.KDDC.SV.W.0128.000000T0000Z-170530T0015Z/
Morton KS-Stanton KS-
640 PM CDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN MORTON AND WESTERN STANTON COUNTIES...

At 638 PM CDT, a severe thunderstorm was located near The Saunders
Elevator, or 17 miles southwest of Johnson City, moving northeast at
30 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Johnson City, Manter and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 10204 3770 10177 3732 10166 3730 10204
TIME...MOT...LOC 2338Z 247DEG 27KT 3744 10203 

HAIL...1.25IN
WIND...<50MPH
 
$$

RBURG
430 
WWUS53 KDDC 292356
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
656 PM CDT MON MAY 29 2017

KSC129-187-300015-
/O.CON.KDDC.SV.W.0128.000000T0000Z-170530T0015Z/
Morton KS-Stanton KS-
656 PM CDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN MORTON AND WESTERN STANTON COUNTIES...

At 655 PM CDT, a severe thunderstorm was located 3 miles south of
Manter, or 10 miles southwest of Johnson City, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Johnson City, Manter and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3754 10204 3769 10177 3734 10167 3734 10204
TIME...MOT...LOC 2355Z 249DEG 22KT 3748 10190 

HAIL...1.00IN
WIND...<50MPH
 
$$

RBURG
365 
WWUS53 KDDC 300007
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
707 PM CDT MON MAY 29 2017

KSC129-187-300016-
/O.EXP.KDDC.SV.W.0128.000000T0000Z-170530T0015Z/
Morton KS-Stanton KS-
707 PM CDT MON MAY 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON AND
WESTERN STANTON COUNTIES WILL EXPIRE AT 715 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small hail 
is still possible with this thunderstorm.

LAT...LON 3754 10204 3769 10177 3734 10167 3734 10204
TIME...MOT...LOC 0006Z 249DEG 22KT 3750 10183 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:11 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 29, 3:11 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
311 PM CDT Mon May 29 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 309 PM CDT Mon May 29 2017

A broad area of steep mid level lapse rates will be the focus area
for high based showers and isolated/widely scattered thunderstorms
of weak to moderate CAP and negatable bulk shear. High based light
showers and sprinkles have been ongoing through the day across the
western counties, and may continue into the late afternoon/ear.y
evening, working into a better cape axis in central Kansas. The
atmospheric profiles do indicate somewhat inverted V style
characteristics however the potential for dry air entrainment
doesn't look great, and the boundary layer winds are quite light.
The NMM WRF was the most robust developing storms by late evening
and past midnight while other numerical models were far less
aggressive.

Most convective allowing models have showers ending before 12 UTC,
but can't rule out the potential for lingering  shower across the
southcentral Kansas counties early Tuesday morning. Sunny sky and
similar, near normal climatological high temperatures are forecast
Tuesday. Convection that develops across the higher terrain of
southern Colorado will have more difficulty spread very far east
into western Kansas Tuesday evening. Still as few storms may be
possible at the nose of the low level jet Tuesday evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 309 PM CDT Mon May 29 2017

The rest of the forecast period maintains near climatological
weather, with highs only in the 80s as we head into early June. A
trough over the intermountain west breaks down by late week with
enhanced opportunity of shortwave activity for more organized late
day storm coverage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 120 PM CDT Mon May 29 2017

High based showers and isolated thunderstorms may develop late in
the day into tonight, as a layer of mid level instability persists
with a weak shortwave moving through the region. Localized gusty
winds may develop given the inverted-V style sounding profiles.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  82  57  84 /  20  20  30  20
GCK  51  81  55  85 /  20  20  30  20
EHA  54  81  55  84 /  30  20  30  20
LBL  55  83  57  85 /  20  20  30  20
HYS  53  79  55  82 /  20  20  20  30
P28  57  84  60  86 /  20  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 29, 3:49 AM CDT, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
349 AM CDT Mon May 29 2017

KSZ030-031-043>046-061>066-074>081-084>090-300900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
349 AM CDT Mon May 29 2017 /249 AM MDT Mon May 29 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated storms will be possible late this afternoon along the
KS/CO border spreading eastward into the overnight period. These
storms are not expected to be severe.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A slight chance of storms will be possible each day. As of now
these storms do not look to be severe.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.